Florida, 2009Rip Currents in Florida, October 5, 2009
October 5, 2009 · NWS TAE · 2 events in 1 county or zone
Rip currents claimed the lives of two men at Panama City Beach on the afternoon of October 5th. There was a high risk for rip currents and double red flags were posted by beach officials.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rip currents claimed the lives of two men at Panama City Beach on the afternoon of October 5th. There was a high risk for rip currents and double red flags were posted by beach officials.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 5, 2:08 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 5, 2:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT MON OCT 5 2009
.SHORT TERM (TONIGHT-WEDNESDAY NIGHT)...
SURFACE LOW AND FRONTAL BOUNDARY CURRENTLY OVER THE AREA WILL
CONTINUE TO PROGRESS EAST AND TOWARD THE GA/SC COAST THIS EVENING AS
A WEAK FRONTAL BOUNDARY LAYS OUT FROM EAST TO WEST OVER THE LOCAL
AREA. RAIN CHANCES WILL REMAIN UP ALONG AND OUT AHEAD OF THIS
BOUNDARY...MAINLY AROUND THE PANHANDLE/BIG BEND COAST AND THE
ADJACENT COASTAL WATERS THIS EVENING AND TONIGHT. TUESDAY THROUGH
WEDNESDAY...THE MODELS APPEAR TO BE IN DECENT AGREEMENT AND INDICATE
THE WEAK FRONTAL BOUNDARY REMAINING IN THE VICINITY OF THE FORECAST
AREA AS THE RIDGE AXIS REMAINS TO THE SOUTH ACROSS THE CENTRAL GULF.
THIS WILL KEEP THE MOIST SOUTHWEST FLOW OFF THE GULF IN
PLACE...WHICH SHOULD LEAD TO ANOTHER ROUND OF SCATTERED SHOWERS
THROUGH THE DAY TUESDAY. ON WEDNESDAY...A COLD FRONT WILL APPROACH
FROM THE NORTHWEST AND WILL LEAD TO INCREASING RAIN CHANCES
WEDNESDAY AFTERNOON AND THROUGH THE OVERNIGHT HOURS WEDNESDAY
NIGHT...MAINLY OVER THE NORTHWESTERN HALF OF THE CWA.
.LONG TERM (THURSDAY THROUGH MONDAY)...
THE FORECAST REMAINS SOMEWHAT COMPLEX AGAIN THIS MORNING...WITH THE
SUBTROPICAL RIDGE AXIS TO THE SOUTH AND A VIGOROUS SUBTROPICAL JET
STREAM JUST TO THE NORTH. WHILE SOME DIFFERENCES REMAIN BETWEEN THE
EURO AND GFS WITH RESPECT TO THE LOCATION OF THE JET AXIS AND
ASSOCIATED WEATHER... THERE IS GENERAL AGREEMENT ON THE OVERALL
EVOLUTION OF THE PATTERN AS AN UPPER LOW OVER THE SOUTHWEST U.S. IS
EJECTED EASTWARD BY THE END OF THE WEEK...SUPPRESSING THE RIDGE
SOUTHWARD...AND PUSHING A COLD FRONT TOWARD THE TRI-STATE AREA OVER
THE WEEKEND. BY MONDAY THE FRONT SHOULD BE SOMEWHERE ACROSS OR JUST
SOUTH OF THE AREA...BUT AM NOT CONVINCED YET THAT IT WILL BE A CLEAN
FRONTAL PASSAGE SIGNIFICANT SURGE OF COOLER DRIER AIR ACROSS THE
AREA. THUS WILL GO WITH A COMPROMISE BETWEEN THE GFS AND THE EURO.
TEMPS WILL REMAIN ABOVE CLIMO THROUGH THE PERIOD AND WILL SHOW POPS
IN THE FORECAST THROUGH THE PERIOD AS WELL.
&&
.MARINE...LIGHT TO MODERATE SOUTHWEST WINDS WILL CONTINUE THROUGH
THE MID-WEEK PERIOD AS ANOTHER COLD FRONT APPROACHES THE LOCAL AREA
FROM THE NORTHWEST THROUGH THE DAY WEDNESDAY. AS THE FRONTAL
BOUNDARY APPROACHES AND MOVES SOUTHEAST ACROSS THE WATERS EXPECT THE
WINDS TO SHIFT AROUND TOWARD THE NORTHWEST WEDNESDAY EVENING AND
THROUGH THE OVERNIGHT HOURS...THEN TO THE EAST THROUGH THE DAY
THURSDAY. WINDS AND SEAS SHOULD REMAIN BELOW CAUTIONARY LEVELS
THROUGH THIS PERIOD.
&&
.AVIATION...A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO QUICKLY
MOVE EAST THIS AFTERNOON ACROSS THE NORTH FLORIDA BIG BEND AND
SOUTHEAST GEORGIA. ELSEWHERE SCATTERED SHOWER ACTIVITY IS DEVELOPING
AND MOVING EASTWARD AS WELL. FOR THE NIGHT TONIGHT...EXPECT IFR
CONDITIONS AT ALL FLORIDA STATIONS DUE TO LOW CIGS AND VSBYS. FOR
OUR ALABAMA AND GEORGIA STATIONS EXPECT LIFR CONDITIONS AS THE
COMBINATION OF THE FRONTAL BOUNDARY AND AMPLE LOW LEVEL MOISTURE
DROPS CIGS AND VSBYS THROUGH THE NIGHT INTO THE MORNING HOURS. BY
TOMORROW...EXPECT TO BREAK OUT OF THE CLOUDS BY THE AFTERNOON MAKING
WAY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP.
&&
.FIRE WEATHER...AS ONE FRONT MOVES THROUGH AND ANOTHER FRONT
APPROACHES...SOUTHERLY FLOW WILL CONTINUE TO PROVIDE AMPLE MOISTURE
ACROSS OUR FLORIDA...GEORGIA AND ALABAMA ZONES. DUE TO THE HIGH
RELATIVE HUMIDITIES...NO FIRE WEATHER CONCERNS ARE EXPECTED THROUGH
THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 71 89 72 89 67 / 40 30 20 30 20
PANAMA CITY 74 87 75 88 70 / 40 30 20 30 20
DOTHAN 64 84 70 85 59 / 20 30 20 40 30
ALBANY 62 80 67 86 59 / 20 30 20 40 30
VALDOSTA 66 86 70 88 63 / 40 30 20 30 20
CROSS CITY 72 89 72 89 70 / 50 50 20 20 20
APALACHICOLA 75 88 76 88 71 / 50 40 20 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
GIBBS/CAMP/DUVAL
Hazardous weather outlook, Oct 5, 3:42 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 AM EDT MON OCT 5 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-060845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
442 AM EDT MON OCT 5 2009 /342 AM CDT MON OCT 5 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A LOW PRESSURE CENTER WILL MOVE EAST ALONG A WARM FRONTAL BOUNDARY
ALIGNED WEST TO EAST ACROSS SOUTHERN ALABAMA AND GEORGIA. AIDED
BY AN UPPER LEVEL SHORT WAVE...NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THIS BOUNDARY. THE
FOCUS WILL BE WEST OF THE APALACHICOLA RIVER AND NEAR THE COAST
AND INTO THE ADJACENT WATERS. WHILE THE OVERALL THREAT FOR SEVERE
WEATHER IS LOW...THERE IS AN OUTSIDE CHANCE THAT A SEVERE STORMS
WILL DEVELOP ESPECIALLY OVER THE WATERS AND ADJACENT COAST. AN
ISOLATED TORNADO COULD ALSO SPIN UP IN THE VICINITY OF A WARM
FRONT AS IT LIFTS NORTHWARD THIS MORNING. THE BEST CHANCE FOR THIS
TO OCCUR WOULD BE ALONG PANHANDLE COASTAL AREAS WEST OF PANAMA
CITY. RAINFALL RATES ARE GENERALLY EXPECTED TO BE LOW ENOUGH TO
PREVENT FLOODING. HOWEVER...PONDING OF WATER IN POOR DRAINAGE
AREAS WILL BE POSSIBLE OVER PORTIONS OF THE FLORIDA PANHANDLE AND
SOUTHEAST ALABAMA. LOW PRESSURE WILL MOVE EAST TO THE GEORGIA
COAST BY TONIGHT WITH DRIER AIR BUILDING IN ACROSS THE LOCAL AREA
FROM SOUTHWEST TO NORTHEAST. EXPECT AREAS OF LOW CLOUDS AND FOG TO
DEVELOP.
A TIGHTENING SURFACE PRESSURE GRADIENT HAS INCREASED WINDS OVER
THE MARINE AREA AND MARINERS ARE ENCOURAGED TO EXERCISE CAUTION
THIS MORNING...ESPECIALLY ACROSS THE OFFSHORE WESTERN WATERS.
THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS TODAY...ESPECIALLY
THIS MORNING. THE HIGH RISK WILL OCCUR ACROSS WESTERN BAY AND WALTON
COUNTIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...WARM ONSHORE FLOW
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO
MID WEEK. THE NEXT IN A SERIES OF COLD FRONT DROPS SOUTHEAST INTO
THE LOCAL AREA ON WEDNESDAY BEFORE RETREATING NORTHEAST AS A WARM
FRONT. THE LAST IN THIS SERIES OF COLD FRONTS WILL MOVE SLOWLY
ACROSS THE AREA ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BLOCK
Rip Current, Bay
- When
- October 5, 4:00 PM EST
- Where
- Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
A man drowned while swimming in rough surf at Panama City Beach.
Rip Current, Bay
- When
- October 5, 6:00 PM EST
- Where
- Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
A man drowned while swimming in rough surf at Panama City Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, October 5, 2009$10,000 · 5 events
- Hail in Arkansas, October 5, 20091.75 in hail · 4 events
- Winter Weather in South Dakota, October 5 to 6, 20092 events
- Funnel Clouds in Florida, October 5, 20092 events
- Hail in Oklahoma, October 5, 20090.75 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 5, 20091 event
- High Wind in Texas, October 5, 200959 kt wind · 1 event
- Hail in Oklahoma, October 5, 20090.88 in hail · 1 event
- Hail in Oklahoma, October 5, 20090.75 in hail · 1 event
- Hail in Kansas, October 5, 20091 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199839, 199843.